Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 5:11 PM EDT for Dorchester County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2002, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 6, 2002, 5:40 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Dorchester County, MD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 062111 SVRAKQ MDC019-062140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 511 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 540 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HUDSON TO 8 MILES SOUTHWEST OF TAYLORS ISLAND...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL REACH LLOYDS AND SMITHVILLE AROUND 515 PM MADISON AROUND 520 PM WOOLFORD AROUND 525 PM CHURCH CREEK AND CAMBRIDGE AROUND 530 PM BLACKWATER NATIONAL WILDLIFE REFUGE AND AIREY AROUND 540 PM THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. $$ CULLEN && LAT...LON 3867 7628 3831 7655 3829 7608 3865 7580
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 6, 3:15 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 315 PM EDT THU JUN 6 2002 WL NEED TO KEEP THIS SHORT AS SVR TSTMS ALREADY MOVG THRU PIEDMONT COUNTIES. STRONG S/W MOVG THRU KY WL SPARK WIDESPREAD CNVTN...WITH SCTD SVR STORMS...ACRS MOST CWA THRU EARLY EVE. WATCH ALREADY IN PLACE FOR VA/MD COUNTIES. PCPN ENDS EARLY FRI AS SFC BNDRY SLIPS S INTO NC. UPR RDG/SFC HIGH PRES IN CONTROL THRU THE WEEKEND AND INTO EARLY NEXT WEEK BRINGING DRY CONDS AND NR SEASONAL TEMPS. FCSTID =20 SBY 61 68 55 74 / 70 10 0 0 OXB 60 67 55 70 / 70 20 10 10 ECG 70 75 62 75 / 60 30 10 10 ORF 70 75 62 75 / 60 30 10 10 PHF 64 72 58 73 / 70 20 0 0 AKQ 64 75 56 79 / 70 20 0 0 RIC 61 72 54 77 / 70 10 0 0 FVX 60 72 54 77 / 70 10 0 0 .AKQ... MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. CULLEN
In the hours before
Special weather statement, Jun 6, 4:00 PM EDT, 1 hour 11 minutes before
MDZ021>025-VAZ048-049-060>100-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 400 PM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 8 PM... SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...UNTIL 8 PM THIS EVENING. LATE THIS AFTERNOON...A LINE OF THUNDERSTORMS WAS MOVING THROUGH THE EASTERN VIRGINIA PIEDMONT...FROM NEAR FREDERICKSBURG TO SOUTH HILL. THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS...AND GOLFBALL SIZE HAIL. THE STORMS WILL MOVE ACROSS THE EASTERN PORTION OF VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE BETWEEN 5 AND 8 PM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ CULLEN
Local storm report, Jun 6, 4:07 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
407 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM PALMYRA VA 1.75 INCH HAIL
06/06/02 FLUVANNA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0330 PM AMELIA VA 1.75 INCH HAIL
06/06/02 AMELIA REPORTED BY TV
WEATHERCASTER
0300 PM CUCKOO VA WIND DAMAGE
06/06/02 LOUISA TREES DOWN THROUGHOUT THE
COUNTY. REPORTED BY LAW
ENFORCEMENT.
JEFLocal storm report, Jun 6, 5:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
503 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM PALMYRA VA 1.75 INCH HAIL
06/06/02 FLUVANNA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0330 PM AMELIA VA 1.75 INCH HAIL
06/06/02 AMELIA REPORTED BY TV
WEATHERCASTER
0300 PM CUCKOO VA WIND DAMAGE
06/06/02 LOUISA TREES DOWN THROUGHOUT THE
COUNTY. REPORTED BY LAW
ENFORCEMENT.
0250 PM 5 S LOUISA VA 1.75 INCH HAIL
06/06/02 LOUISA NUMEROUS TREES DOWN
REPORTED BY EMA
0400 PM LUNENBURG VA WIND DAMAGE
06/06/02 LUNENBURG NUMEROUS TREES DOWN
THROUGOUT COUNTY REPORTED
BY LAW ENFORCEMENT
JEF/CYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:43 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 32 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.